Alert archive / Illinois / Flash Flood Warnings in 2014

Flash Flood Warning 24, NWS Lincoln, IL

August 26, 2014Macon County, Piatt County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 26, 2014, 7:54 PM CDT for Macon County, Piatt County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2014, 7:54 PM CDT (00:54 UTC)
Expired
Aug 26, 2014, 11:00 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Macon County, IL, Piatt County, IL

What was reported inside it

TimeReportWhereRemark
Aug 26, 9:10 PM CDTHEAVY RAIN 2.05S Decatur, ILWAND REPORTS 2.05 INCHES OF RAIN WITH THUNDERSTORM SOUTH OF DECATUR.
Aug 26, 9:54 PM CDTHEAVY RAIN 1.4Decatur Airport, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2626 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WGUS53 KILX 270054
FFWILX
ILC115-147-270400-
/O.NEW.KILX.FF.W.0024.140827T0054Z-140827T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
754 PM CDT TUE AUG 26 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MACON COUNTY IN CENTRAL ILLINOIS...
  PIATT COUNTY IN CENTRAL ILLINOIS...

* UNTIL 1100 PM CDT

* AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR ESTIMATES 2-3 INCHES HAS FALLEN IN THE PAST
  HOUR ACROSS PARTS OF THE WARNING AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DECATUR...MONTICELLO...ARGENTA...BEMENT...CERRO GORDO...DE LAND...
  FORSYTH...HARRISTOWN...LONG CREEK...MANSFIELD...MOUNT ZION...
  NIANTIC...OREANA AND WARRENSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3980 8860 3979 8876 3977 8876 3973 8909
      3976 8915 3980 8915 3981 8922 3984 8922
      4006 8893 4006 8875 4010 8875 4010 8869
      4014 8869 4028 8857 4028 8846

$$

BAK
1 follow-up statement
368 
WGUS73 KILX 270352
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1052 PM CDT TUE AUG 26 2014

ILC115-147-270407-
/O.EXP.KILX.FF.W.0024.000000T0000Z-140827T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MACON IL-PIATT IL-
1052 PM CDT TUE AUG 26 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR PIATT AND MACON
COUNTIES WILL BE ALLOWED TO EXPIRE AT 1100 PM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3980 8860 3979 8876 3977 8876 3973 8909
      3976 8915 3980 8915 3981 8922 3984 8922
      4006 8893 4006 8875 4010 8875 4010 8869
      4014 8869 4028 8857 4028 8846

$$

BAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:17 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 26, 3:17 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT Tue Aug 26 2014

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 316 PM CDT TUE AUG 26 2014

An outflow boundary is drapped over the area this afternoon and this
could be the focus for more showers and thunderstorm development
this evening and into tonight. So will be keeping a chance pops in
the forecast for tonight, but mainly along and northeast of I-74. By
tomorrow, all models indicate a good chance of thunderstorms across
most of the area through tomorrow afternoon. Things will then shift
back to the west after that.

Temps and dewpoints are remaining high so will keep the heat
advisory and warning going through this evening. Temps will remain
warm through tomorrow, but with clouds and pcpn, advisory/warning
criteria for heat indices will not be met. Model guidance numbers
look to be too warm.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 316 PM CDT TUE AUG 26 2014

Upper level ridging will be broken down, which will allow another
cold front to move into the area late in the week. Unfortunately
this means that the chance of showers and thunderstorms will
continue into the weekend. Most of the pcpn chances will remain to
the northwest or northern part of the cwa through Friday. Then when
the front drops into the area Friday afternoon, the chance of
thunderstorms will spread across the whole cwa for most of the
weekend. There could be a break in the pcpn over some of the area
Sunday night, but another frontal system will move into the region
for the beginning of next week...so chance pops continue.

Temps will cool through the period, but then warm back up during the
beginning of next week. Model guidance still looks to be too warm.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1241 PM CDT TUE AUG 26 2014
Not much of a shift in the forecast for this round of TAFs.
Main concern remains the front...which is still to the northwest.
Slight wind shift over the region right now due to outflow from
this mornings thunderstorms across the north. Front moving through
the region later tonight/this evening to stall and slow through
the early morning hours resulting in an extended period of
potential thunder, esp with wave moving out of the west. Models
with many solutions and potential of thunder. Concern for vis drop
just behind the boundary if clearing is ahead of the drier air. So
far, leaving that out of the forecast, but may need to be worked
into the next issuance.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING until 7 PM CDT this evening FOR ILZ042-
047>054-056-061>063-066>068-071>073.

HEAT ADVISORY until 7 PM CDT this evening FOR ILZ043>046-055-057.

&&

SHORT TERM...HJS
LONG TERM...AUTEN
AVIATION...HJS
Hazardous weather outlook, Aug 26, 3:38 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
338 PM CDT TUE AUG 26 2014

ILZ027>031-036>038-040-041-271100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
338 PM CDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT
MOVES INTO THE AREA FROM THE NORTHWEST. A FEW OF THE STORMS COULD
PRODUCE GUSTY WINDS...HAIL...AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY THROUGH MONDAY, AS THE
HEAT GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ043>046-055-057-271100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-PIATT-VERMILION-
338 PM CDT TUE AUG 26 2014

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT DROPS
SOUTH INTO THE AREA. A FEW OF THE STORMS COULD PRODUCE GUSTY
WINDS...HAIL...AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL RETURN WEDNESDAY THROUGH MONDAY, AS
THE HEAT GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ042-047>054-056-061>063-066>068-071>073-271100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-
JASPER-LAWRENCE-LOGAN-MACON-MENARD-MORGAN-MOULTRIE-RICHLAND-
SANGAMON-SCOTT-SHELBY-
338 PM CDT TUE AUG 26 2014

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT
DROPS SOUTH INTO THE AREA. A FEW OF THE STORMS COULD PRODUCE GUSTY
WINDS...HAIL...AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL RETURN WEDNESDAY THROUGH MONDAY, AS THE HEAT
GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HJS

In the hours before

Local storm report, Aug 26, 5:03 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
503 PM CDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 E BROCTON             39.72N 87.90W
08/26/2014  E1.00 INCH       EDGAR              IL   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL

&&

ALW
Local storm report, Aug 26, 5:04 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
504 PM CDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     2 E BROCTON             39.72N 87.90W
08/26/2014  M60 MPH          EDGAR              IL   TRAINED SPOTTER

&&

ALW
Local storm report, Aug 26, 5:05 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
505 PM CDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             E BROCTON               39.72N 87.93W
08/26/2014  E1.00 INCH       EDGAR              IL   TRAINED SPOTTER

&&

ALW
Local storm report, Aug 26, 5:41 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
541 PM CDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     1 W REDMON              39.65N 87.88W
08/26/2014                   EDGAR              IL   TRAINED SPOTTER

            NUMEROUS TREE LIMBS DOWN AND CORN FLATTENED.

&&

BAK
Local storm report, Aug 26, 7:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
733 PM CDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             ARGENTA                 39.99N 88.82W
08/26/2014  E1.00 INCH       MACON              IL   EMERGENCY MNGR

            QUARTER SIZE HAIL NEAR ROUTE 48 AND ARGENTA.

&&

ALW

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:02 PM CDTAreal Flood AdvisoryILXDeWitt, Logan3 hr
Aug 26, 7:12 PM CDTFlash Flood WarningILXDeWitt3 hr
Aug 26, 7:37 PM CDTSevere Thunderstorm WarningILXMacon23 min
Aug 26, 7:43 PM CDTSevere Thunderstorm WarningILXChristian47 min
Aug 26, 8:27 PM CDTFlash Flood WarningILXChristian, Macon3 hr
Aug 26, 9:18 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon42 min
Aug 26, 9:39 PM CDTFlash Flood WarningILXChristian, Sangamon3 hr

Nearby

Flash Flood Warnings in Illinois, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.